New Mexico, 2003

Flash Flood in New Mexico, August 19, 2003

August 19, 2003 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 19, 1:50 PM MST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 19, 1:50 PM MST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
250 PM MDT TUE AUG 19 2003

FAIRLY ACTIVE DAY WITH A SEVERE T STORM WATCH BOX FAR NE NM. LOOKS
LIKE SWATH FROM SW/W CENTRAL TO NE PART OF OUR FORECAST AREA TO BE
MOST ACTIVE DURING EVENING...SW AND POSSIBLY W CENTRAL SECTIONS DUE
IN PART TO MOISTURE ENRICHMENT AND WEAK LOW PRESSURE CIRCULATION THAT
RESULTED FROM LAST NIGHTS LARGE MCS S AZ AND NW MEXICO...NE NM DUE
LARGELY TO WEAK IMPULSE TRAVERSING THAT AREA EARLY EVENING. EXPECT
WED TO BE A LITTLE QUIETER NE THAN TODAY THOUGH WEAK BOUNDARY MAY BE
PRESENT NE TO HELP FOCUS A FEW SHOWERS AND STORMS. TEMPS ALOFT MAY BE
A LITTLE WARMER THOUGH AND MOISTURE LOOKS TO DECREASE THERE A LITTLE
OVER TODAY...SO KEPT JUST 10 AND 20 POPS THERE. FOR THE NEXT DAY OR
TWO AHEAD DECREASED POPS SLIGHTLY MOST OF N CENTRAL AND NE DUE TO
POSITION AND INTENSITY OF HIGH CENTER ALOFT WHICH EXPECTED TO
TRANSLATE OVER CO OR FAR N NM. MAY WELL BE MORE THAN ONE CENTER
DEVELOPING SO TOUGH TO DETERMINE STEERING FLOW FOR ANY STORMS...
ESPECIALLY N SECTIONS. NO MAJOR CHANGES BEYOND THAT TIME FRAME THOUGH
SOME MINOR TWEAKS HERE AND THERE. 43

.PRELIMINARY NUMBERS...

FARMINGTON................ 061/092 060/093 061 43121
GALLUP.................... 060/087 054/088 054 43222
GRANTS.................... 058/089 055/092 055 43222
GLENWOOD.................. 061/094 062/095 062 43322
CHAMA..................... 047/080 045/081 044 43332
LOS ALAMOS................ 058/092 053/091 052 43332
RED RIVER................. 047/078 040/076 039 43322
TAOS...................... 054/083 050/083 050 43322
SANTA FE.................. 055/089 052/087 051 43322
SANTA FE AIRPORT.......... 061/090 058/090 057 43322
ESPANOLA.................. 061/093 058/092 056 43322
ALBUQUERQUE HEIGHTS....... 068/093 066/094 067 43221
ALBUQUERQUE VALLEY........ 065/095 064/096 064 43221
ALBUQUERQUE FOOTHILLS..... 060/091 058/092 058 43221
ALBUQUERQUE WEST MESA..... 066/093 064/096 065 43221
SOCORRO................... 059/099 058/099 058 43221
SANDIA PARK/CEDAR CREST... 057/087 056/087 056 43221
MORIARTY/ESTANCIA......... 058/091 056/091 057 43321
CARRIZOZO................. 056/093 056/091 058 43221
RUIDOSO................... 051/084 050/083 054 43221
RATON..................... 057/088 052/088 051 43322
LAS VEGAS................. 056/086 052/085 052 43322
ROY....................... 062/083 059/082 059 43311
CLAYTON................... 059/093 063/093 061 43311
SANTA ROSA................ 064/094 062/092 062 43321
TUCUMCARI................. 069/095 065/093 065 43211
FORT SUMNER............... 066/096 065/095 065 43200
CLOVIS.................... 066/096 064/093 064 43100
PORTALES.................. 066/098 063/095 063 43100
ROSWELL................... 067/098 067/097 066 43100

.ABQ...NONE.
Hazardous weather outlook, Aug 19, 5:00 AM MST, 14 hours 9 minutes before
NMZ001>021-026-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 19, 4:40 PM MST, 2 hours 29 minutes before
NMZ005>007-200000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
540 PM MDT TUE AUG 19 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS CANCELLED SEVERE
THUNDERSTORM WATCH NUMBER 871 THAT WAS IN EFFECT FOR THE FOLLOWING
COUNTIES IN NORTHEAST NEW MEXICO...

COLFAX...HARDING...AND UNION.

KJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Guadalupe

When
August 19, 7:09 PM MST to 7:25 PM MST
Where
Guadalupe County, Puerto de Luna
Reported by
LAW ENFORCEMENT
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Sheriff deputies closed the highway as water poured over the roadway in Puerto de Luna southwest of Santa Rosa. Radar estimates of rainfall in the area was near 3 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337999.